Police issue alert about possible mix of spice, opioids after 4 overdoses in as many days in SLC

SALT LAKE CITY — Police are concerned about spice that may have been mixed with opioids after four overdoses in a four-day period this month in Salt Lake City’s Rio Grande district.

According to the Utah Department of Public Safety, emergency responders used Naloxone to treat the patients in all four cases.

While Naloxone only works to reverse the effects of an opioid overdose, authorities say all four patients reported they had only used spice—which is a synthetic cannabinoid rather than an opioid.

Utah DPS states this means there may have been an unintentional mixing of opioids and spice prior to use, or a possible cross contamination of the two classes of drugs during the manufacturing process.

Authorities say it’s also possible the patients knowingly took an opioid prior to using the spice but declined to share that information with responders.

Because there were four such cases in just four days, the Department of Public Safety is issuing an alert to police and emergency responders, “to be on the look out and use caution when around spice. Exposure to an unknown opioid could be dangerous.”